N96486 accident descriptionGo to the New York map...
Go to the New York list...
|Accident date||June 13, 2006|
|Aircraft type||Taylorcraft BC12-D|
Near 42.268056 N, -79.481667 W
NTSB descriptionTHIS CASE WAS MODIFIED 11/21/2007
HISTORY OF FLIGHT
On June 13, 2006, at 1215 eastern daylight time, a Taylorcraft BC12-D, N96486, was substantially damaged when it impacted trees during takeoff from the Dart Airport (D79), Mayville, New York. The certified flight instructor (CFI) was fatally injured and the student pilot received serious injuries. Visual meteorological conditions prevailed and no flight plan was filed for the local instructional flight conducted under 14 CFR Part 91.
According to the student pilot, he arrived at the airport at 1030, and completed a preflight inspection with the assistance of the CFI. He noted they had 13 gallons of fuel on board, 10 in the main tank and 3 in the left wing tank. They started the airplane, performed a run-up inspection, and noted no abnormalities. The student pilot initiated a takeoff on runway 31, and as the airplane reached an altitude of 200 to 600 feet, the CFI "pulled the power" to simulate an engine failure. The student pilot "shoved" the nose of the airplane down, assured the airspeed was 60 mph, and initiated a "gentle" left turn. While the airplane was turning, the student pilot noticed the CFI was "preoccupied" with something on the instrument panel. Shortly after, the CFI took control of the airplane, and stated, "I'll fly now." The airplane then struck power lines and trees, and impacted the ground.
During an interview with a Federal Aviation Administration (FAA) inspector, the student pilot reported that he had performed simulated engine failures after takeoff, twice before, with the CFI; however, during both maneuvers, the airplane was at an altitude of at least 800 feet AGL. The student pilot also reported that on the day of the accident, the CFI did not perform a briefing prior to their departure.
A witness, who was the flight instructor's father and owner of the airport, reported that the flight instructor and student pilot had been flying for about 20 minutes, practicing touch and go landings at the airport. The witness stated that during the fourth takeoff from runway 31, he observed the airplane at the end of the runway, and observed the airplane in a "panic left hand turn." He then heard a power increase and observed the airplane impact trees. The airplane then "stalled" and spun to the right before impacting the ground.
According to FAA records, the certified flight instructor reported 3,300 hours of total flight experience at the time of her most recent FAA second-class medical certificate, dated July 14, 2005. Attempts to locate her logbook were unsuccessful.
The student pilot reported 4 hours of total flight experience, all of which was accumulated in the accident airplane. He did not hold a current medical certificate.
The airplane was manufactured in 1946 and owned by the father of the student pilot.
Examination of airplane and engine logbooks revealed the most recent annual inspection was completed in August 2005.
Weather reported at the Chautauqua County/Jamestown Airport (JHW), Jamestown, New York, approximately 13 miles to the southeast of D79, at 1151, included calm wind, visibility 10 miles, scattered clouds at 2,200 feet, broken clouds at 2,900 feet, temperature 61 degrees Fahrenheit, dew point 52 degrees Fahrenheit, and an altimeter setting 30.11 inches of mercury.
Runway 31, at Dart Airport, was a turf runway, which was 2,750 feet long and 60 feet wide.
WRECKAGE AND IMPACT INFORMATION
According to an FAA inspector who examined the airplane and the accident site, the airplane struck a wire on a 40-foot tall power line, impacted the tops of trees, and then impacted the ground in a near-vertical attitude, about 1/4 mile from the end of runway 13.
Approximately 3 gallons of fuel were drained from the left wing, and the right wing fuel tank was dry. The main tank was compromised; and the amount of fuel contained could not be determined. The left fuel tank was leaking fuel, and the right tank was intact and displayed evidence of a preexisting leak. The main fuel selector was "on," the left wing fuel selector was "on," and the right wing fuel selector was "off." All fuel lines forward of the firewall were removed and residual fuel was observed. The lines were unobstructed and no contamination was observed in the residual fuel. The gascolator was found approximately 25 percent full of fuel, and the screen was clear. The engine driven fuel pump operated normally, and residual fuel was observed inside the pump.
The engine was rotated by hand at the propeller, and valve train continuity was confirmed to all cylinders. Compression was obtained on all cylinders; however, the inspector noted that the compression was "weak." Examination of the spark plugs revealed they were two different types. The top spark plugs were light gray in color and their electrodes were worn "square." Three of the four top spark plugs had excessive clearance. The bottom spark plugs were tan in color, their electrodes were worn "oblong," and they displayed lead build-up and carbon fouling. The magnetos could not be sparked due to impact damage.
The mixture and throttle control levers were observed in the full forward position.
MEDICAL AND PATHOLOGICAL INFORMATION
The Erie County Office of the Medical Examiner performed an autopsy on the flight instructor on June 14, 2006.
The FAA Toxicology and Accident Research Laboratory, Oklahoma City, Oklahoma conducted toxicological testing on the flight instructor. Review of the toxicology report revealed:
"FLUCONAZOLE present in Urine TRIMETHOPRIM present in Blood TRIMETHOPRIM present in Urine 21.9 (ng/mL, ng/g) FENTANYL detected in Blood 119.35 (ng/mL, ng/g) FENTANYL detected in Urine 6.01 (ug/ml, ug/g) MEPROBAMATE detected in Blood MEPROBAMATE present in Urine 0.307 (ug/mL, ug/g) CARISOPRODOL detected in Blood CARISOPRODOL present in Urine FLUCONAZOLE detected in Blood METOCLOPRAMIDE detected in Blood GABAPENTIN present in Blood GABAPENTIN present in Urine"
Review of the pilot's personal medical records by the NTSB Medical Officer revealed that she had been treated for chronic back pain since at least 1996, and had become addicted to a narcotic medication (oxycodone). Her physical medicine and rehabilitation (PM&R) specialist noted that she was working as a flight instructor at the time he initially referred her for detoxification. She was admitted for inpatient treatment of her addiction in May 2001, and was subsequently prescribed narcotics (codeine) by a dentist in September and October 2001, and (hydrocodone) by a primary care provider in November and December 2001. She continued to complain of chronic back and leg pain from 2001 through a physician visit within one month of the accident and to receive various prescription medications (including multiple narcotic medications). In April 2003, she underwent removal of an ovarian cyst after complaining of severe abdominal pain; she continued to complain of chronic abdominal pain from 2003 through a physician visit within 2 months of the accident. At the time of the accident, the pilot had been filling prescriptions for fentanyl (15 each of 100 mcg/hr patches and 25 mcg/hour patches) and carisoprodol (120 350mg tablets) at least every 4 weeks. Additional "current medications" noted on a primary care provider visit for "allergic rhinitis and sinus infection" one week prior to the accident included gabapentin, alprazolam, metoclopramide, and esomeprazole; medications noted as being prescribed at that visit were fluconazole, levofloxacin, loratadine, and triamcinolone nasal spray. The pilot had not noted her history of narcotic dependence or her use of any medications for pain control other than ibuprofen on her applications for airman medical certificate.
According to the Medical Examiner's autopsy report, the pilot was wearing two Fentanyl patches on her right arm (one was a 100 mcg/h and one was a 25 mcg/h), at the time of the accident. She was also wearing a Fentanyl patch on her left arm, secured with white tape (100 mcg/h).
The "internal examination" section of the report indicated no abnormalities.
According to 14 CFR Part 91.17, "No person may act ... as a crewmember of a civil aircraft ... while using any drug that affects the person's faculties in any way contrary to safety."